Department: ACTION STAT
Assistant Professor Kent State University College of Nursing Burton, Ohio
The author has disclosed that she has no financial relationships related to this article.
MR. W, 64, IS TRANSPORTED to the ED by ambulance after his daughter found him on the kitchen floor where he'd been lying for several hours. He told his daughter that he had “passed out” and was “too weak to get up by himself.”
What's the situation?
Mr. W's health history is unremarkable. He complains of generalized weakness and myalgia and has voided 100 mL of reddish-brown urine. He's alert and oriented; his vital signs are: temperature, 100.2° F (37.9° C); heart rate, 96; respirations, 18; BP, 102/60; and SpO2, 99% on room air. He's attached to a cardiac monitor, which shows normal sinus rhythm. Peripheral I.V. access is established, and blood and urine specimens are obtained and sent to the lab. A computed tomography scan of the head is negative and the 12-lead ECG is normal.
His blood work results include: creatinine 2.7 mg/dL (normal, 0.6 to 1.2 mg/dL); potassium 6.2 mEq/dL (normal, 3.5 to 5.2 mEq/L); creatine kinase 38,400 u/L (normal, 38 to 174 u/L); calcium 7.9 mg/dL (normal, 8.8 to 10.4 mg/dL); the drug toxicology screen is negative. His urine myoglobin is positive and urinalysis reveals casts.
What's your assessment?
Based on Mr. W's history and clinical presentation, you suspect rhabdomyolysis. Often a result of direct muscle injury, rhabdomyolysis occurs when injured muscle fibers release myoglobin into the circulation.
Serious complications of rhabdomyolysis include acute kidney injury, electrolyte disturbances such as hyperkalemia and hypocalcemia, and compartment syndrome.
What must be done immediately?
Monitor Mr. W closely for ventricular dysrhythmias and ECG changes associated with hyperkalemia (widening QRS complex, peaked T waves) and hypocalcemia (prolongation of the QT interval). Begin aggressive fluid resuscitation with 0.9% sodium chloride as prescribed to prevent further renal tubular obstruction and injury. An I.V. infusion of sodium bicarbonate may also be prescribed to alkalinize the urine and decrease renal toxicity as well as mannitol to increase urinary output. Continue to monitor Mr. W's clinical status including his hourly urine output and serum potassium (life-threatening elevations in serum potassium can occur) and calcium levels; treat electrolyte imbalances as prescribed. Obtain stat nephrology and cardiology consults and prepare Mr. W for admission to the ICU. If Mr. W's renal function and hyperkalemia don't improve, he may need dialysis.
Assess Mr. W for compartment syndrome, which may be present on admission or develop after fluid resuscitation. Signs and symptoms include pain, edema, paresthesias, tense muscle compartments, and paresis of the affected extremity. Be prepared for a fasciotomy if compartment syndrome is identified.
What should be done later?
Mr. W's renal function continues to improve and lab results normalize. He's transferred to the step-down unit for continued monitoring and further workup of his syncopal episode.
Bosch X, Poch E, Grau JM. Rhabdomyolysis and acute kidney injury. N Engl J Med
Urden L, Stacy K, Lough M. Critical Care Nursing Diagnosis and Management. 6th ed. St Louis, MO: Mosby; 2010.
© 2012 Lippincott Williams & Wilkins, Inc.